Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 12, NWS Shreveport, LA

January 11, 2020Bienville Parish, Claiborne Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jan 11, 2020, 1:48 AM CST for Bienville Parish, Claiborne Parish, Webster Parish, Louisiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 1:48 AM CST (07:48 UTC)
Expired
Jan 11, 2020, 2:15 AM CST
In force
27 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bienville Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 90 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:00 AM CSTTSTM WND DMG1 Ese Athens, LATREES WERE DOWNED ALONG COOK ROAD, CHERYL ROAD, HIGHWAY 519, AND HIGHWAY 533 JUST SOUTH AND SOUTHEAST OF ATHENS AND THROUGHOUT SOUTHERN CLAIBORNE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr
Jan 11, 12:28 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS54 KSHV 110748
TORSHV
LAC013-027-119-110815-
/O.NEW.KSHV.TO.W.0012.200111T0748Z-200111T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
148 AM CST Sat Jan 11 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  East central Webster Parish in northwestern Louisiana...
  Southern Claiborne Parish in northwestern Louisiana...
  North central Bienville Parish in northwestern Louisiana...

* Until 215 AM CST.
    
* At 148 AM CST, a severe thunderstorm capable of producing a 
  tornado was located near Dubberly, or just southeast of Minden, 
  moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gibsland around 155 AM CST.
  Arcadia around 205 AM CST.

Other locations impacted by this tornadic thunderstorm include
Aycock, Ada and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3276 9283 3270 9284 3268 9287 3267 9287
      3264 9286 3260 9287 3260 9288 3255 9289
      3253 9317 3265 9319 3277 9282
TIME...MOT...LOC 0748Z 249DEG 49KT 3259 9321 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 10, 11:37 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 10, 11:37 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1137 PM CST Fri Jan 10 2020

.AVIATION...
A convective line along a frontal boundary will move across the
region overnight with TSRA conditions expected from 11/06Z to
11/12Z. South winds 15 to 20 knots with higher gusts to become
southwest to west overnight behind the front. Expect stronger
winds in and around convection. Showers and thunderstorms to
diminish from the west with all areas clearing by 11/12Z. MVFR
ceilings forecast to linger through much of the day across most
TAF sites. Otherwise, northwest winds to increase to near 20 knots
with higher gusts on Saturday, diminishing to 5 to 10 knots after
12/00Z. /05/

&&

.PREV DISCUSSION... /issued 1127 PM CST Fri Jan 10 2020/

UPDATE...

Removed Tornado Watch from McCurtain County in Oklahoma,
Sevier/Howard in Arkansas, and Franklin/Red River in Texas.
The remainder of Tornado Watch 5 remains in effect until 2 AM
Saturday morning. Also, made minor changes to temp and POPs grids
to account for current trends. Otherwise, the remainder of the
forecast remains on track. /20/

PREV DISCUSSION... /issued 415 PM CST Fri Jan 10 2020/

SHORT TERM.../Tonight through Saturday Night/

Significant Severe Weather Outbreak Expected Tonight...

Our widespread severe weather event that has been much-advertised
all this week is now imminent as an intense line of thunderstorms
continues to congeal along and east of I-35 in north central Texas
and eastern Oklahoma. This line will continue to intensify as it
accelerates eastward toward our region over the next several hours.
However, our more immediate concern will be for the development of
of some discrete storms in the form of supercells with an enhanced
tornadic threat should they develop in this increasingly sheared
environment with sfc-1km SRH values expected to surge to between
300-400 m2/s2. Add in the increasing instability aloft with the
advancing upper level trough as lapse rates near 8 degrees C/km,
and MUCAPE values push 1500 J/kg if not higher across the western
parts of the region. What little capping inversion may still exist
this afternoon should continue to erode over the next few hours,
and sfc-based storms should begin to fire well to the east of the
main line of storms to our west. The primary concern should these
storms initiate will be for rotating supercells and tornadoes as
the storms tap into an increasingly unstable and moisture rich
environment. A few high-end tornadoes will certainly be possible
given the parameters described above, and the environment would
allow for them to be sustained for some time as long-lived/long
track tornadoes can't be ruled out. This threat should continue
through the early evening hours preceding the main line of storms
approaching from the west.

By mid to late evening, the line of storms should begin to enter
our western zones in NE Texas and SE Oklahoma as the main threat
transitions more to damaging winds with some embedded tornadoes
still possible throughout the remainder of the event overnight
into early Saturday morning as the the line accelerates eastward.
The threat of 70-80 mph straight-line winds appears to be a threat
nearly areawide, prompting the very large Moderate Risk area which
covers practically all of our region. The other element of this
event that is particularly concerning is that it will be a mostly
overnight event, and threat of extreme straight-line winds will be
for downed trees and power lines in addition to the continued risk
of tornadoes within the QLCS. Heavy rainfall along the line could
also result in some localized flooding, and higher rain amounts
are still expected across our far northern zones where 2-3 inches
may fall with isolated higher amounts. Therefore, have maintained
the existing Flash Flood Watch for these areas through 6 AM Sat.
By that time, the line should be exiting our eastern zones with
the severe threat diminishing. Additional showers and sub-severe
storms will remain possible through the rest of Saturday morning,
mainly across our eastern and northern zones as the upper trough
and cold front continue to shift east.

Convection should completely exit the region later in the morning
on Saturday with clouds gradually clearing from SW to NE through
the afternoon. Cold air advection behind the front will result in
temperatures falling throughout the day as highs will likely occur
in the morning hours ahead of the front. A cold night will follow
on Saturday night with lows temperatures dropping into the mid to
upper 20s north to lower 30s south under clear skies and light
winds.

/19/

LONG TERM.../Sunday through Thursday Night/

Swly flow aloft ahead of a shortwave embedded within a broad-scale
trof axis in place across the wrn CONUS will become re-established
across our area. Shortwave will pass to our n relatively quietly
Sunday, as the boundary layer will not have ample return of moisture
for any convection. However, sly flow to return Monday ahead of yet
another embedded disturbance. Temps and moisture look to recover,
especially as a warm front moves back nwd into our area. Rain
chances to increase as a result, especially across the sern half of
the area. Shortwave to pass to our n leaving the boundary and rain
chances to linger through midweek. Main trof axis to finally push
ewd across the Southern Plains late Wednesday into Thursday,
bringing a brief cool down and reprieve from rain chances. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  55  30  58 / 100  30   0   0
MLU  62  63  31  58 / 100  60   0  10
DEQ  45  45  25  53 / 100  40   0   0
TXK  49  49  27  54 / 100  30   0   0
ELD  56  57  28  56 / 100  50   0   0
TYR  42  45  31  57 / 100  10   0   0
GGG  47  47  30  58 / 100  10   0   0
LFK  53  53  32  60 / 100  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 AM CST Saturday for ARZ050-051-
     059>061-070>073.

     Flash Flood Watch until 6 AM CST Saturday for ARZ050-051-059>061.

LA...Lake Wind Advisory until 6 AM CST Saturday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 6 AM CST Saturday for OKZ077.

     Flash Flood Watch until 6 AM CST Saturday for OKZ077.

TX...Lake Wind Advisory until 6 AM CST Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Flash Flood Watch until 6 AM CST Saturday for TXZ096.

&&

05/20/19/12
Hazardous weather outlook, Jan 10, 11:29 AM CST, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1129 AM CST Fri Jan 10 2020

ARZ050-051-059>061-OKZ077-TXZ096-111730-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
1129 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Storms will begin to develop as early as this afternoon across
portions of the region north of the I 30 corridor. Some of these
storms will produce widespread damaging winds, tornadoes, large
hail, and localized flash flooding. These threats will diminish
prior to sunrise Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will be possible Wednesday
ahead of another cold front. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will be needed late this afternoon through
tonight across the region.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126-
136>138-149>153-165>167-111730-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1129 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Storms will begin to develop as early as this afternoon across
portions of the region. Some of these storms will produce
widespread damaging winds, tornadoes, large hail, and locally
heavy rainfall, especially with the mail line of storms that will
move through tonight. The severe weather threat will diminish
from west to east across the region late tonight and early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and isolated thunderstorms will return the
region Monday through Wednesday. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will be needed this afternoon and tonight.

12

In the hours before

Local storm report, Jan 11, 12:55 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1255 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND DMG     4 SE HENDERSON          32.12N 94.75W
01/10/2020                   RUSK               TX   PUBLIC

            TREES DOWN ON FM 840 SOUTHEAST OF HENDERSON.

&&

09
Local storm report, Jan 11, 12:58 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     7 NNW MOUNT ENTERPRISE  32.00N 94.72W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREE DOWN ON HOUSE ALONG FM 1798 NEAR US
            259.

&&

09
Local storm report, Jan 11, 1:25 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     3 SSW NEW LONDON        32.23N 94.94W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF TX 42 AND
            TX 323 NEAR NEW LONDON.

&&

09
Local storm report, Jan 11, 1:28 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     3 NW BOSSIER CITY       32.55N 93.75W
01/11/2020  M59 MPH          BOSSIER            LA   ASOS

            ASOS STATION KDTN SHREVEPORT DOWNTOWN
            AIRPORT.

&&

09
Local storm report, Jan 11, 1:40 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     9 NNW MOUNT ENTERPRISE  32.03N 94.72W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREES DOWN AT 9900 CR 17 NEAR MINDEN.

&&

09
Local storm report, Jan 11, 1:47 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
147 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     7 S HENDERSON           32.05N 94.80W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREES DOWN ON FM 225 SOUTH OF HENDERSON.

&&

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 12:34 AM CSTTornado WarningSHVCaddo41 min
Jan 11, 12:40 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto65 min
Jan 11, 1:00 AM CSTSevere Thunderstorm WarningSHVDe Soto, Red River, Sabine45 min
Jan 11, 1:27 AM CSTTornado WarningSHVBossier, Webster28 min
Jan 11, 1:30 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Claiborne, De Soto, Lincoln, Natchitoches and 3 more60 min
Jan 11, 1:39 AM CSTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River, Sabine66 min
Jan 11, 2:16 AM CSTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union59 min
Jan 11, 2:34 AM CSTTornado WarningSHVUnion41 min
Jan 11, 2:42 AM CSTSpecial Weather StatementSHVNatchitoches, Winn63 min
Jan 11, 3:01 AM CSTSpecial Weather StatementSHVCaldwell, Jackson59 min
Jan 11, 3:24 AM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union, Winn51 min
Jan 11, 3:43 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn62 min
Jan 11, 4:16 AM CSTSpecial Weather StatementSHVCaldwell, Ouachita29 min
Jan 11, 4:27 AM CSTLake Wind AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more12 hr
Jan 11, 4:42 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle33 min
Jan 11, 5:15 AM CSTRiver Flood WarningSHVWebster11 days

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.